Print this page    •   Back to Web version of article

Case Report Shows Gingko May Interact With Sustiva

February 2010

In a Dutch case study of one individual living with HIV, gingko biloba appeared to interact with the HIV drug Sustiva (efavirenz), causing it to fail in this person. The data were reported in AIDS in June 2009. The 47-year-old man had been on stable HIV therapy for 10 years. It was reported that he had never missed a single dose, showing a high level of adherence to his regimens, thereby lowering his risk for resistance. During the last two years on therapy he was taking Sustiva + Truvada.

Advertisement

Over 14 months, test results showed that his HIV level had become detectable and continued to rise. At the same time, the amount of Sustiva in his bloodstream continued to decline. His doctor eventually learned that he had been using gingko biloba for some time. After careful questioning, he had not started or stopped any other medicine or supplement during this time.

What may help explain this situation is that certain chemicals found in gingko biloba products can interfere with the same gene that the liver uses to process many drugs, including Sustiva. It is already known that the herb interacts with aspirin, ibuprofen, omeprazole and warfarin. So it's also possible that an interaction may occur with Sustiva.

This case report does not explain the exact cause for this drug failure, nor should it be interpreted that everyone on Sustiva should avoid gingko biloba. However, these data highlight the issue of using herbal products with HIV-related drugs and the potential drug-herb interactions that may result. It is wise to let your doctor know everything you take, from prescription medicines to over-the-counter meds to supplements and herbal products and recreational drugs.




This article was provided by Project Inform. You can find this article online by typing this address into your Web browser:
http://www.thebody.com/content/art55619.html

General Disclaimer: TheBody.com is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through TheBody.com should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem, consult your health care provider.